Topical Steroid Withdrawal (TSW): What People with Atopic Dermatitis Need to Know

You might have heard about some of the potential side effects of steroids when used on the skin. There are particularly alarming stories about something called Topical Steroid Withdrawal or TSW.1-3 What are experts saying about TSW?

What is Topical Steroid Withdrawal (TSW)?

Topical steroids are a type of medication used for managing atopic dermatitis, applied directly onto the skin.1-4 Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone.4 They can come in many forms, including ointments, creams, lotions, and gels.4

Some people using topical steroids have experienced a worsening of skin symptoms or development of new symptoms.1-4 These are usually described as skin reddening and a burning sensation, which appears after they stop using steroids, or in between applications.3,4 There have been some people who report symptoms severe enough to prevent them from doing their usual daily activities.3

This phenomenon has been called by several names, most commonly Topical Steroid Withdrawal, but also Red Skin Syndrome, Topical Steroid Addiction, and Topical Steroid Damage.2,4 Each of these describes a slightly different facet or understanding of what is happening, as different people believe that the condition is caused by different things, which include using topical steroids for too long, inappropriate use of high-dose steroids, suddenly stopping steroids, an individual’s unique reaction to the medication, etc.1,2,4

Topical Steroid Withdrawal (TSW) is controversial.

Experts are still studying the TSW phenomenon, so currently not everyone agrees about what causes it, or if it even actually exists.1,2 Some scientists believe that this might just be a more severe form of side effect to the medication.1,2

What most experts agree on is this:

  1. Topical steroids are highly effective for managing atopic dermatitis and should be used under a doctor’s supervision.1,2,5
  2. If you are experiencing symptoms that seem like TSW, talk to your doctor.1-5
  3. Don’t just stop using your doctor-prescribed topical steroids. Consult with your doctor first so you can discuss the most appropriate next steps.1,2,5

When should I suspect TSW?

Typically, people who have reported TSW have been using topical steroids for at least a few months to a few years.1,2 There is a worsening or change in skin symptoms, usually redness, increased itch, a burning sensation or tiny blisters.1,3,4  Additional features may include primary involvement of the face, skin becoming suddenly sensitive, skin shedding, and swelling of the eyelids or ankles.1

If your doctor thinks your symptoms are caused by topical steroids, they will recommend that you either start decreasing your use of this medication or ask you to stop altogether.2.5 They may also ask you to pay particular attention to triggers, manage your stress, recommend skin-calming strategies, or prescribe new medication.2.5

You may also benefit from connecting with other people who have had the same experiences, so ask your doctor about local or international support groups or informative websites.3,4

It might take weeks or longer for symptoms to completely disappear, but with the help of a qualified doctor and the proper treatment, you will find relief.2-5

References:

  1. Sheary, B. (2018). Steroid withdrawal effects following long-term topical corticosteroid use. Dermatitis, 29(4), 213-218 https://journals.lww.com/dermatitis/Fulltext/2018/07000/Steroid_Withdrawal_Effects_Following_Long_term.8.aspx
  2. Tan, S.Y., Chandaran, N.S. & Choi, E.C. (2021). Steroid phobia: is there a basis? A review of topical steroid safety, addiction and withdrawal. Clin Drug Investig, 41(10), 835-842. https://eczema.org/wp-content/uploads/Topical-Stero id-Withdrawal-position-statement.pdf
  3. Ballard, A. (2021). “TSW: What the eczema community needs to know, now”, National Eczema Organization. https://nationaleczema.org/tsw-need-to-know/(Accessed November 25, 2021).
  4. International Topical Steroid Awareness Network. “What is TSW Syndrome?”, https://www.itsan.org/what-is-tsw-syndrome/(Accessed November 25, 2021).
  5. National Eczema Society and British Association of Dermatologists. (2021) “National Eczema Society and British Association of Dermatologists Joint Position Statement on Topical Steroid Withdrawal”,https://www.bad.org.uk/shared/get-file.ashx?itemtype=document&id=6995 (Accessed November 25, 2021).

MAT-MY-2101515 (12/2021)

Health information contained herein is provided for general educational purposes only. Your healthcare professional is the single best source of information regarding your health. Please consult your healthcare professional if you have any questions about your health or treatment.